Virginia, 2016Heavy Snow in Virginia, February 8 to 9, 2016
February 8 to 9, 2016 · NWS MRX · 7 events in 3 counties and zones
Sub-freezing air spilled south through the Eastern United States for a two day period of mainly orographic snowfall as several shorter wavelength systems dropped southeast out of the Northern Plains and Great Lakes. The snow accumulated to a depth of three to five inches on average however, some greater snowfall totals occurred primarily in the highest terrain across Southwest Virginia and in…
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sub-freezing air spilled south through the Eastern United States for a two day period of mainly orographic snowfall as several shorter wavelength systems dropped southeast out of the Northern Plains and Great Lakes. The snow accumulated to a depth of three to five inches on average however, some greater snowfall totals occurred primarily in the highest terrain across Southwest Virginia and in the Smoky Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 8, 12:34 PM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Feb 8, 12:34 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1234 PM EST MON FEB 8 2016
.AVIATION...
WIDESPREAD SHOWERS CURRENTLY ACROSS EAST TENNESSEE. MVFR CONDITIONS
PRESENTLY AT KTRI WITH VFR AT KTYS AND KCHA. EXPECT RAIN WILL BE
THE PREDOMINANT PRECIP TYPE OVER THE NEXT COUPLE OF HOURS WITH A
TRANSITION TO SNOW FROM NORTH TO SOUTH BETWEEN 20Z AND 03Z. LIGHT
SNOW SHOWERS WILL BE IN THE VICINITY OF THE TERMINALS THROUGHOUT
THE REMAINDER OF THE TAF CYCLE AND HAVE CONTINUED WITH -SHSN. MVFR
CEILINGS WILL MOVE IN AT KTYS AND KCHA AROUND THE TRANSITION OF
RAIN TO SNOW AND PERSIST THROUGHOUT THE REMAINDER OF THE TAF
CYCLE.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR CHEROKEE-
CLAY.
TN...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR BLOUNT SMOKY
MOUNTAINS-COCKE SMOKY MOUNTAINS-JOHNSON-SEVIER SMOKY
MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST
MONROE-UNICOI.
WINTER WEATHER ADVISORY FROM 5 PM EST /4 PM CST/ THIS AFTERNOON
TO 7 AM EST /6 AM CST/ WEDNESDAY FOR ANDERSON-BLEDSOE-
GRAINGER-HAMBLEN-JEFFERSON-KNOX-LOUDON-MARION-NW BLOUNT-
NORTH SEVIER-NORTHWEST COCKE-NORTHWEST MONROE-RHEA-ROANE-
SEQUATCHIE-UNION.
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 7 PM EST
TUESDAY FOR BRADLEY-HAMILTON-MCMINN-MEIGS-WEST POLK.
WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR CAMPBELL-
CLAIBORNE-EAST POLK-HANCOCK-HAWKINS-MORGAN-NORTHWEST CARTER-
NORTHWEST GREENE-SCOTT TN-SULLIVAN-WASHINGTON TN.
VA...WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR LEE-RUSSELL-
SCOTT-WASHINGTON-WISE.
&&
MAHazardous weather outlook, Feb 8, 4:12 AM EST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 AM EST MON FEB 8 2016
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
412 AM EST MON FEB 8 2016 /312 AM CST MON FEB 8 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
...WINTER STORM WARNING FOR THE MOUNTAINS TODAY THROUGH TUESDAY...
...WINTER WEATHER ADVISORY FOR SOUTHWEST VIRGINIA..NORTHEAST
TENNESSEE..AND PLATEAU TODAY THROUGH TUESDAY...
...WINTER WEATHER ADVISORY ELSEWHERE FOR THIS EVENING THROUGH
TUESDAY...
A STRONG COLD FRONT WILL MOVE ACROSS THE REGION TODAY PRODUCING
SHOWERS AND ISOLATED AFTERNOON THUNDERSTORMS. FOR THE HIGHER
ELEVATIONS...THE PREDOMINANT PRECIPITATION TYPE WILL BE SNOW
SHOWERS AND MAINLY RAIN SHOWERS ACROSS THE LOWER ELEVATIONS.
BESIDES THE SHOWERS...ENOUGH INSTABILITY THIS AFTERNOON TO PRODUCE
ISOLATED THUNDERSTORMS. SOME OF THE STRONGER STORMS COULD PRODUCE
PEA SIZE HAIL AND STRONG GUSTY WINDS UP TO 35 MPH.
THE PRECIPITATION WILL CHANGE TO ALL SNOW SHOWERS AND FLURRIES THIS
EVENING AND CONTINUE THROUGH THE NIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
...MUCH COLDER AIR AND PERIODS OF SNOW SHOWERS/FLURRIES WILL
CONTINUE THROUGH WEDNESDAY...
MUCH COLDER AIR WILL MOVE INTO THE AREA EARLY THIS WEEK.
SNOW SHOWERS AND FLURRIES WILL PERSIST THROUGH WEDNESDAY ACROSS
MUCH OF THE REGION. DUE TO THE DURATION OF THE SNOW...HEAVY SNOW
ACCUMULATIONS ARE EXPECTED ACROSS THE HIGHER ELEVATIONS OF THE FAR
EASTERN TENNESSEE MOUNTAINS AND MOUNTAINS OF SOUTHWEST VIRGINIA.
LIGHTER SNOWFALL IS EXPECTED ACROSS THE TENNESSEE VALLEY AND
PLATEAU.
BESIDES THE SNOW...HIGHS TUESDAY AND WEDNESDAY WILL ONLY CLIMB INTO
THE MIDDLE 20S TO LOWER 30S WITH LOWS DROPPING INTO THE TEENS MOST
LOCATIONS. WIND CHILLS ACROSS THE HIGHER ELEVATIONS OF THE FAR
EAST TENNESSEE MOUNTAINS AND SOUTHWEST VIRGINIA WILL DROP TO 5 TO
15 DEGREES BELOW ZERO AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Heavy Snow, Washington
- When
- February 8, 3:00 PM EST to February 9, 5:00 AM EST
- Where
- Washington forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 36.661, -82.074 (the zone’s center; the record gives no point)
Four inches of snow was reported one mile east of Damascus.
Heavy Snow, Wise
- When
- February 8, 3:00 PM EST to February 9, 9:00 AM EST
- Where
- Wise forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
A 5.5 inch snowfall was measured at the water plant in Norton.
Heavy Snow, Wise
- When
- February 8, 3:00 PM EST to February 9, 9:00 AM EST
- Where
- Wise forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
A snowfall of eleven inches was measured on Eagle Knob of the High Knob Massif.
Heavy Snow, Wise
- When
- February 8, 3:00 PM EST to February 9, 9:00 AM EST
- Where
- Wise forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
An 8.2 inch snowfall was measured two miles south of Norton on High Chaparral.
Heavy Snow, Russell
- When
- February 8, 3:00 PM EST to February 9, 11:00 AM EST
- Where
- Russell forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.934, -82.096 (the zone’s center; the record gives no point)
A snowfall total of 5.6 inches was measured at the dispatch center.
Heavy Snow, Russell
- When
- February 8, 3:00 PM EST to February 9, 2:00 PM EST
- Where
- Russell forecast zone
- Reported by
- Public
- Coordinates
- 36.934, -82.096 (the zone’s center; the record gives no point)
Three inches of snow was reported at Honaker.
Heavy Snow, Russell
- When
- February 8, 3:00 PM EST to February 9, 3:00 PM EST
- Where
- Russell forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.934, -82.096 (the zone’s center; the record gives no point)
Six inches of snow was measured at Lebanon.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, February 8 to 9, 20161 death · 1 event
- Wildfire in Texas, February 8, 2016$150,000 · 5 events
- Blizzard and Coastal Flood in Massachusetts, February 8 to 9, 2016$21,000 · 51 kt wind · 31 events
- Winter Storm and Winter Weather in Tennessee, February 8 to 10, 201633 events
- Winter Storm and Winter Weather in Ohio, February 8 to 9, 201625 events
- Winter Storm and Winter Weather in Georgia, February 8 to 12, 201614 events
- Winter Storm and Winter Weather in Maryland, February 8 to 9, 201613 events
- Winter Weather in West Virginia, February 8 to 9, 201611 events
- Coastal Flood and Heavy Snow in Rhode Island, February 8 to 9, 201653 kt wind · 10 events
- Winter Weather in North Carolina, February 8 to 11, 20169 events
- Coastal Flood in New Jersey, February 8, 20168 events
- Heavy Snow in Tennessee, February 8 to 9, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617329, 617330, 617331, 617333, 617338, 617340, 617341.